caret icon Back to all discussions

Topamax

Do the side effects get better with time ? I’ve been on topamax for 3 weeks 25mg, 50mg, 50mg, sitting at 50 because I’m scared to go to 75 due to side effects and this seems to be working . I forgot what it felt like to not have a headache... made me cry I was so happy !

  1. mbrewer, I hear what relief you are feeling with your headache symptoms since beginning Topomax. Have you experienced any side-effects at this point? Every person responds uniquely to any given medication, so there is no good way to predict what you specifically will experience on this medication over the short and long term. It can be challenging, weighing the risks and benefits! I thought this article might resonate with you: https://migraine.com/blog/weighing-the-risks/ I would encourage you to have a frank conversation with your doctor about your concerns and see how s/he recommends you proceed. Your doctor may be able to help you sort through the benefits and risks in a way that is tailored to you. Please check back and let us know how you are managing and what you decide. Wishing you a gentle day. ~Allyson (Migraine.com team)

    1. Thank you so much. I hate the side effects of this topamax .

  2. Hi mbrewer,

    I hear you on annoying side effects! I did want to mention it can take up to three months before we see a reduction in our migraine attack severity and frequency. During this time potential side effects may lessen. The thing is if we don't give each medication a fair trial so to speak, we'll never know which one would have been the one to work! Does that make sense?

    Some of us need to taper up very slowly with this medication. You may want to discuss staying at your current dose for a week or two with your doctor, then slowly increase again.

    Please keep me posted!
    Wishing you a low pain day,
    Nancy

    1. I have been on it for years. My migraines came back but it keeps me from puking with them. I'll take that!!!! So I take 150 mg per day. When I increase or go back on it after a hiatus I will drop things and get the DOPAMAX dummies for about 2 weeks. I still can't always find words and am forgetful. I take mine at night which helps a lot. I have to put everything in my phone calendar. It does make you dumber. And like all migraine preventatives, it may stop working after some time, but like me, it may give you some kind of relief. As with any of this, you have to see how you are and weigh the benefits. You won't be a total idiot but docs do call it dopamax, and we who take larger doses learn that we are more forgetful and struggle some with our brains. Good luck.

      1. Hi laurco50,

        Great points, thank you for sharing them with us!!

        Wishing you a low pain day,
        Nancy

    2. I was on Topamax 200mg for almost 19 years. It worked pretty well at first. I still got a lot of debilating headaches. I read about Amovig and have been on it for 9 months. It has helped with some bad side effects...weight gain,constipation and a diagnosis of psoriasis. I am not going to Amovig again. Has anyone else had these issues? I do not see my doctor until early December to discuss this issue. I have a bottle of Topamax and I am going to start those up and see what happens.

      or create an account to reply.